Alert archive / West Virginia / Flash Flood Warnings in 1999

Flash Flood Warning 2, NWS Blacksburg, VA

May 18, 1999Summers County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at May 18, 1999, 8:00 PM EDT for Summers County, West Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 1999, 8:00 PM EDT (00:00 UTC)
Expired
May 19, 1999, 12:00 AM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Summers County, WV

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1999-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1999-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 190000
FFWRNK
WVC089-190400-

BULLETIN--EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
800 PM EDT TUE MAY 18 1999

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SUMMERS COUNTY IN SOUTH CENTRAL WEST VIRGINIA.

* UNTIL MIDNIGHT EDT.

* AT 800 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  2 TO 3 INCHES OF RAIN HAD FALLEN OVER PORTIONS OF SUMMERS
  COUNTY SINCE 5 PM. COUNTY POLICE REPORT FLOODING OVER PORTIONS OF
  STATE ROUTE 3. SMALL STREAMS AND CREEK WERE ALSO REPORTED OUT OF
  THEIR BANKS.

* THUNDERSTORMS WITH VERY HEAVY RAIN WILL CONTINUE TO DRIFT
  NORTHEAST ACROSS THE COUNTY THIS EVENING. ADDITIONAL RAINFALL OF 2
  TO 4 INCHES IS POSSIBLE BY MIDNIGHT.

<< CALL TO ACTION >> DON'T DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD!

.END/KK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 18, 3:10 PM EDT, 4 hours 50 minutes earlier.

Area forecast discussion, May 18, 3:10 PM EDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT TUE MAY 18 1999

CONVECTION IS FIRING OVER SOME OF OUR MOUNTAIN COUNTIES WITH THE
HELP OF A LITTLE DIFFERENTIAL HEATING. MORE ORGANIZED CONVECTION IS
FURTHER WEST IN ASSOC WITH VORTMAX...BETTER INSTAB AND MID-LEVEL
INFLOW.

NGM AND ETA BOTH BRING DECENT DYNAMICS THROUGH WESTERN VA OVERNIGHT.
BEST DYNAMICS WILL SPLIT OUR REGION...BUT WILL CONTINUE WITH LIKELY
POPS IN THE WEST FOR THIS EVENING...AND LOWER THEM TO CHANCE AS WE
HEAD EAST AND INTO THE OVERNIGHT PERIOD.

THINGS CLEAR OUT TMRW AS THE VORT QUICKLY SWINGS NORTHEAST.  AM
COUNTING ON DOWNSLOPING WIND TO PRECLUDE CHANCE OF TSTMS IN THE EAST
TMRW WITH COLDER AIR COMING IN ALOFT. HIGH PRESSURE BUILDS IN OVER THE
GREAT LAKES AND BRINGS DRIER AIR THROUGH THE REMAINDER OF THE
PERIOD.

.RNK...
VA...NONE.
NC...NONE.
WV...NONE.

JDS

In the hours before

Local storm report, May 18, 6:30 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VIRGINIA
630 PM EDT TUE MAY 18 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

512 PM     5 NE RADFORD              VA   0.75 HAIL REPORTED BY
05/18/99   PULASKI                        SPOTTER

550 PM     ANTHONY                   WV   0.88 HAIL REPORTED BY
05/18/99   GREENBRIER                     SPOTTER

KK
Local storm report, May 18, 6:30 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VIRGINIA
630 PM EDT TUE MAY 18 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

512 PM     5 NE RADFORD              VA   0.75 HAIL REPORTED BY
05/18/99   PULASKI                        SPOTTER

550 PM     ANTHONY                   WV   0.88 HAIL REPORTED BY
05/18/99   GREENBRIER                     SPOTTER

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:27 PM EDTFlash Flood WarningRNKGreenbrier3 hr
May 18, 8:27 PM EDTFlash Flood WarningRNKMercer3 hr

Nearby

Flash Flood Warnings in West Virginia, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.